Erowid References Database
Mintzer S, Hickenbottom S, Gilman S.
“Parkinsonism after taking ecstasy [Comment & Reply]”.
N Engl J Med. 1999 Oct;341(18):1401.
Sewell and Cozzi state that no link exists between MDMA and dopaminergic neuronal damage, but studies in laboratory animals suggest that MDMA may be toxic to dopaminergic neurons (1) and may cause enduring changes in neuronal responses to dopamine. (2) The fact that parkinsonism after use of MDMA has not been reported previously does not exclude the possibility that such an association exists. Clinical evidence of parkinsonism can be missed, particularly when the disorder is mild and, as in our patient, when tremor is absent. The first full report of parkinsonism in persons with long-term use of valproate did not appear until 18 years after its introduction in this country, (3) even though it had been prescribed for many patients by neurologists and psychiatrists, the very specialists who should be most adept at identifying signs of parkinsonism.
S. Mintzer et al reply to comments to their original article (see record 1999-13870-004) which reported a case of parkinsonism in a 29-yr-old male who had ingested methylenedioxymethamphetamine (MDMA) 10 times during 1997-1998. Unsuccessful treatment with levodopa and pramiperole led the original authors to hypothesize that the parkinsonism was a delayed neurotoxic effect of MDMA (ecstasy) on the substantia nigra and striatum. Replies to R. A. Sewell and N. V. Cozzi (see record 1999-01526-003) answer the questions of the confusion surrounding patient's alleged cannabis usage. In replying to claims by M. Baggott et al (see record 1999-10526-004), Mintzer et al deny that an idiosyncratic reaction must produce symptoms rapidly. In replying to patient G. J. Borg (see record 1999-01526-002), Mintzer et al state that they followed all requirements for publishing such a study, and that they provided no information that would enable any reader to determine the patient's identity.
[ Cite HTML